Two weeks on T

When I found out the endocrinologist put me on a rather low dose of T (half of the usual dose), I was disappointed, annoyed and worried. How on earth would I see any changes at all on such a low dose? If ever?

But there was no helping it, and also, if this dose turned out to be too low, it would be upped in October anyway, so I figured I was not going to waste my time making a fuss about it. I’d just wait and see what happened.

The first “results” became apparent the next morning, when suddenly the loo became my best friend. I was not amused, but took comfort from the fact that at least the T was doing something.

A few days later I had some nasty, itchy zits on my back. Could it be I was entering puberty?

The next day, two zits appeared on my face, and even more over the next couple of days. Yes. I was most definitely entering puberty, and that at the ripe old age of 53. How many men can say that, eh?

I noticed other changes too. At first I thought the uncomfortable feeling in my throat might be the first signs of a cold. But no other signs of a cold developed, and I began to understand why in my language we say a boy has “the beard in his throat” when going through his voice change. It really sort of feels like I’ve got hair growing inside my throat. A very funny feeling.

Last Thursday morning, on my way to service dog training (yes, I am getting a service dog!), my voice almost cracked when talking to the taxi driver. I felt a muscle on the right side of my throat sort of slip and for just a fraction of a moment my voice became unstable. Then I was back in control. Having been a trained singer obviously pays off in situations like these.

Still I was unable to believe things were happening as fast as all this. Surely, the zits had some other reason? And I was really just imagining things about my voice changing.

Then, Thursday night the Junior Warrior phoned me and said my voice sounded deeper. I was still in denial. It was nothing. This couldn’t be happening yet. Not already. If something sounds to good to be true, it usually is.

Saturday morning and I had to know. So I sat down at the piano and did some vocal exercises. My vocal range used to go from A3 to D6. Now it went from C#3 to G5. Meaning my voice went down by over half an octave. And that in just two weeks on half the normal dose of T. That’s what I’d call Result!

Some minor, and I’m sure temporary drawbacks I noticed, concern the quality of my voice. Obviously my voice has become a bit unstable. Nothing to worry about, as it’s a normal part of my voice growing up, but right now I cannot control my voice the way I used to. It’s actually rather amusing.

Not quite so amusing is this: My voice used to be very light, agile and flexible. It’s neither of these anymore right now. But I’m confident these or other desirable qualities will return once my voice has reached its new range and I’m comfortable in my new voice.

If I had to make an educated guess about what my voice is going to be like, I’d wager I’ll be a tenor. After all my genes gave me a high voice, and I don’t think for one minute T will give me a low male voice. No matter how much I’d like to get a nice deep bass, that’s just not likely to happen. And I will be happy with my tenor. I don’t doubt that for even one minute. My male voice will be the voice that suits me.

I can hardly wait to get there.

Advertisements

About Liam

Poet, writer, aspiring minimalist
This entry was posted in FTM, transgender, transition and tagged , , . Bookmark the permalink.

6 Responses to Two weeks on T

  1. Kris says:

    Such great news so soon! Happy for you, Liam!

    Liked by 1 person

  2. Exciting and amazing isn’t it how quickly some things do indeed happen. I wonder re” the toilet being your best friend for a while if you had an allergic reaction. there are two injectable forms of T, one in sesame oil and the other in… I cant remember. But sometimes people have a reaction to the oil base and need to do the other one. Id let the doc know and see if you can try the other. Unless of course it has not happened again.. 🙂 Totally happy for you.

    Liked by 1 person

    • Liam says:

      Thank you.
      I have a gel, which I apply to my belly and upper arms. I don’t think I’m allergic to anything in the gel, though. It’s probably just a reaction to the hormonal change. I used to get similar problems just before shark week. (No shark week so far, BTW. Let’s hope I’m finally rid of that.)

      Liked by 1 person

  3. Lesboi says:

    It’s not unusual to start on a lower dose to get your body and mind used to the extra hormones, so I wouldn’t be concerned about that. It sounds like your body is taking to it very well. I’m not a singer, but I am a musician and my singing range is extremely narrow now after being on T for a couple of years. I still sound like a donkey trying to sing along to many songs on my radio. I am curious if you made it a priority to exercise your vocal cords as they go through their changes how that might help your vocal range in the end. Congrats on your changes.

    Liked by 1 person

Share your thoughts

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s